Minnesota, 2023

Ice Storm in Minnesota, February 27, 2023

February 27, 2023 · NWS DLH · 1 event in 1 county or zone

An area of low pressure tracked to the south of the region on the 27th and spread snow and freezing rain into southern parts of the region. While snowfall amounts generally remained solidly in advisory levels, freezing rain did accumulate to around a quarter of an inch in parts of Pine County before the snow began.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure tracked to the south of the region on the 27th and spread snow and freezing rain into southern parts of the region. While snowfall amounts generally remained solidly in advisory levels, freezing rain did accumulate to around a quarter of an inch in parts of Pine County before the snow began.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 26, 11:38 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 26, 11:38 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1138 PM CST Sun Feb 26 2023

.DISCUSSION...(This evening through Saturday)
Issued at 341 PM CST Sun Feb 26 2023

Summary: A messy winter storm crosses Monday with more impulses
crossing Wednesday and for the weekend.

The main concern of the forecast is nearly upon us. A system will
eject out of the Four Corners region today heading towards Lake
Michigan. As it does so, 12 hour 500 mb height falls are expected
to exceed 30 dam across Kansas as the associated surface low
rapidly deepens. This strongly forced system will advect a plume
of Gulf moisture northward and will deposit it across Wisconsin
and Minnesota. The highest QPF, in our forecast area, is expected
forecast to be across northwest Wisconsin with local enhancements
along the North Shore of Lake Superior. We're looking at about
0.60" inch of liquid equivalent near Hayward with only 0.10" near
International Falls. As the precipitation makes its way into our
forecast area Monday morning, a warm nose aloft will cause
freezing rain to be prevalent across the southern 1/2 of our
forecast area. Freezing rainfall rates will be fairly robust for a
few hours - meanwhile deeper into the cold air mass to the north
the tendency will be for more snow with a sloppy mess expected in
between. Models have been waffling around with the placement of
the QPF bullseye as the system track wiggles - probably as a
result of the intense convection expected today across the Central
Plains. Generally speaking the morning should have mostly
freezing rain with a switchover to all snow by noon with whatever
is left with the system. The HREF has been pushing this switchover
back a little bit which would keep higher icing amounts to the
north. Because of this, opted include the Duluth metro area in the
Winter Storm Warning - mainly for the possibility of icing
followed closely by snow which should make for tricky travel
during the lunch hour on Monday and possibly for both morning and
evening commutes with ice in the morning and lingering snow in the
afternoon. Ice accumulations are not expected to be as high
northwest of line connecting Brainerd and Floodwood, so opted for
Advisories there. The North Shore and even the Bayfield Peninsula
should get in on some local terrain enhancements which should put
them over the 6" zone average in 12 hours threshold. Snowfall
rates are expected to be moderate to high at times with steep
lapse rates in the DGZ though the DGZ depth is rather shallow, it
should at least start the process of ice crystal growth and then
let the crystals fall through a 400 mb saturation layer resulting
in nice sized aggregates along the North Shore. The storm exits
the region late Monday evening.

There are still a lot of things that could go wrong with this
forecast, so confidence isn't as high as I would like it. Being on
the northern end of the precipitation gradient doesn't always
work out too well. Slight shifts in the storm track or moisture
trajectory can have significant results in the sensible weather
and impacts. Bottom line, keep a sharp eye on any changes to the
forecast and be prepared to have difficult travel Monday.

The rest of the week looks a bit quieter though models have
waffled on the handling of a weak impulse that crosses Wednesday
for a little more snow in a colder air mass, but didn't focus too
much on that at this time. One system at a time, and the one on
Monday has the potential to be much more impactful. High pressure
then builds until another impulse crosses this weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1138 PM CST Sun Feb 26 2023

VFR skies initially before an upper level low pressure system. As
the system moves in skies should drop to MVFR ceilings before
quickly changing over to IFR ceilings. The associated weather
should bring mixed precipitation by mid morning before changing
over to all snow by the afternoon. Visibilities are expected to be
mostly VFR except within the heavier snowbands. LLWS is forecast
at the terminals early this morning through 13Z to 18Z.

&&

.MARINE...
Issued at 938 PM CST Sun Feb 26 2023

Winds will be out of the east to southeast early in the morning at
15 to 20 knots with gusts near 25 knots throughout all near shore
waters. This will help build waves along the North Shore around 5
feet. Winds will eventually switch around the northwest. A Small
Craft Advisory has been issued through early Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  17  29  18  34 /  30 100  40   0
INL  13  30  15  31 /  10  70  30   0
BRD  22  33  15  34 /  30  40  10  10
HYR  20  33  18  37 /  20 100  40   0
ASX  14  31  21  37 /  20 100  60   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 4 AM to 10 PM CST Monday for
     WIZ001>004.

     Winter Storm Warning from 2 AM to 9 PM CST Monday for WIZ006>009.

MN...Winter Weather Advisory from 4 AM Monday to midnight CST Monday
     night for MNZ011-018-019-025-026.

     Winter Weather Advisory from 6 AM Monday to midnight CST Monday
     night for MNZ012.

     Winter Storm Warning from 6 AM Monday to midnight CST Monday
     night for MNZ020-021.

     Winter Weather Advisory from 2 AM to 9 PM CST Monday for
     MNZ033>036.

     Winter Storm Warning from 4 AM to 10 PM CST Monday for MNZ037.

     Winter Storm Warning from 2 AM to 9 PM CST Monday for MNZ038.

LS...Small Craft Advisory from 2 AM Monday to 10 PM CST Tuesday for
     LSZ140>148-150.

&&

DISCUSSION...Wolfe
AVIATION...KSE/Huyck
MARINE...KSE
Hazardous weather outlook, Feb 26, 9:07 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
907 PM CST Sun Feb 26 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-280315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
907 PM CST Sun Feb 26 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Freezing rain is expected starting late tonight as a wintry mix
moves into the region. Winter Weather Advisories and Winter Storm
Warnings go into effect late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A wintry mix of snow and freezing rain will continue Monday
morning before transitioning to mostly snow in the afternoon. The
highest ice accumulations are expected in east-central Minnesota
and inland northwest Wisconsin, with the highest snowfall on the
North Shore and Bayfield Peninsula. See the latest Winter Weather
Message for more details.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.

LSZ121-140>148-150-280315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
907 PM CST Sun Feb 26 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

East to northeast winds are expected to increase late tonight as
a low pressure system moves into the area. Small Craft Advisories
are in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

East to northeast winds are expected to remain strong through
much of Monday. Waves are also expected to build on Monday,
especially along the North Shore. Strong winds will back to the
west and then southwest Monday night into Tuesday. Winds will
subside Tuesday evening.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Pine

When
February 27, 3:00 AM CST to 10:00 AM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Freezing rain totaling a quarter of an inch was reported at Finlayson with light snow in the northern reaches of the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083759.